Alert archive / North Carolina / Freeze Warnings in 2017
Freeze Warning 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this freeze warning at Mar 15, 2017, 9:58 AM EDT. It took effect at Mar 16, 2017, 1:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2017, 9:58 AM EDT (13:58 UTC)
- In effect from
- Mar 16, 2017, 1:00 AM EDT
- Expired
- Mar 16, 2017, 9:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Newport/Morehead City, NC
The text
As transmitted.
668 WWUS72 KMHX 151358 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 958 AM EDT Wed Mar 15 2017 ...BELOW FREEZING TEMPERATURES AGAIN EXPECTED ON THE OUTER BANKS TONIGHT... .CANADIAN HIGH PRESSURE WILL BUILD EAST OVER THE OUTER BANKS TONIGHT. THE GROWING SEASON HAS BEGUN ON THE OUTER BANKS AND TEMPERATURES ARE EXPECTED TO FALL TO 28 TO 30 DEGREES TONIGHT. TEMPERATURES ARE ALSO LIKELY TO FALL BELOW FREEZING THURSDAY NIGHT. NCZ103-104-160200- /O.NEW.KMHX.FZ.W.0002.170316T0500Z-170316T1300Z/ Outer Banks Dare-Outer Banks Hyde- Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke 958 AM EDT Wed Mar 15 2017 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT THURSDAY... The National Weather Service in Newport/Morehead City has issued a Freeze Warning, which is in effect from 1 AM to 9 AM EDT Thursday. * Temperatures...In the lower 30s. * TIMING...THE EARLY MORNING HOURS OF THURSDAY PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
1 follow-up statement
538 WWUS72 KMHX 160414 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 1214 AM EDT Thu Mar 16 2017 ...BELOW FREEZING TEMPERATURES AGAIN EXPECTED ON THE OUTER BANKS TONIGHT... .Canadian high pressure will build east over the Outer Banks overnight. The growing season has already begun on the Outer Banks and temperatures are expected to fall to 28 to 30 degrees. Temperatures are also likely to fall below freezing again Friday morning. NCZ103-104-161300- /O.CON.KMHX.FZ.W.0002.170316T0500Z-170316T1300Z/ Outer Banks Dare-Outer Banks Hyde- Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke 1214 AM EDT Thu Mar 16 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * Temperatures...28 to 31 degrees. * TIMING...this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this freeze warning went out at Mar 15, 9:40 AM EDT, 18 minutes earlier.
Area forecast discussion, Mar 15, 9:40 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
940 AM EDT Wed Mar 15 2017
.SYNOPSIS...
Strong high pressure to the west will gradually build eastward
today and tonight, becoming centered over the Carolinas Thursday
night and Friday. A cold front will move through Saturday. High
pressure will build in from the northwest Sunday and Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 930 AM Wed...Latest sfc analysis shows deep 984mb low
pressure system over ME...with 1034mb high pressure centered
over IA. While aloft, deep upper trough moves into the Eastern
US. Latest satellite imagery shows mid clouds pushing off the
Outer Banks this morning.
Very cold and windy today with good CAA. Temperatures across the region
are still below freezing at this hour and have not warmed as
much as planned, so have made minor adjustments to temps and
brought high temps down a degree or so. Low level thickness
values, sunny skies, and 850mb temps -12 to -16C support highs
in the upper 30s to low 40s...which is about 20 degrees below
normal. Cold temps combined with gusty WNW winds will make it
feel like the 20s/low 30s through the day. WNW wind gusts 30-40
mph today, strongest along the coast. Very dry airmass moving
into the region, with guidance showing dewpoints inland dropping
below zero this afternoon...along with PWATs dropping below
0.10".
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 930 AM Wed...Surface high pressure will build over the
area from the west overnight as upper trough slowly pushes
eastward. Very cold night expected with a hard freeze expected
across the area...with lows dropping into the low/mid 20s
inland. The growing season has already begun for the Outer
Banks, so another freeze warning will be needed as temps drop
into the upper 20s to around 30 degrees. Some record low temps
will be possible.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 345 AM Wednesday...
After a chilly start Thursday morning, we will remain cool
Thursday with highs again holding in the 40s. This will be a
good 15 to 20 degrees below normal mid March highs. High
pressure will be overhead Thursday night which should allow for
a rapid temp fall after sunset. Temps warming aloft will keep us
from being quite as cold as Thursday morning but still cold
enough for mid 20s inland again, but we may inch above freeze
along the Outer Banks. Strong warm air advection (WAA) may bring
us some clouds Friday but 850 temps will finally inch above 0,
and toward +5C late in the day. This will be enough to boost
highs well into the 50s.
Our next shot at rain still looks to be Saturday with the
passage of a cold front. The trend of the 0Z GFS and EURO is
wetter, and guidance from WPC supports likely pops 60%+). The
Canadian came in much drier however, suggesting we don't see
much at all. Our forecast of 40%-50% matches up well with
surrounding offices and with such a dry run of the Canadian I
left chances for rain alone. The one change that was made was
Saturday night increasing chances for rain here, as the EURO is
slowing the passage of the front down quite a bit. I didn't want
to change from our previous forecast too much so WPC guidance
seemed like a compromise with slight chance to chance pops,
versus a much wetter EURO or even SUPERBLEND. High pressure and
cooler weather builds in the second half of the weekend with 850
temps dropping below 0C yet again. While not nearly as chilly as
this current stretch, highs again will drop back into the 50s
Sunday and Monday or a good 5 to 10 degrees below normal. In
fact a few of the inland areas may flirt with frost or freeze
concerns early Monday morning with lows in the lower to middle
30s. A more substantial warm up is expected by Tuesday, with
highs making a run at the 70s!
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through tonight/...
As of 930 AM Wed...High confidence in VFR conditions through
the TAF period, with mostly clear skies. Main issue today will
be the gusty WNW winds. Gusts 25-30 kt could result in crosswind
impacts for N/S oriented runways at all sites.
Long Term /Thursday through Monday/...
As of 400 AM Wednesday...High confidence in VFR through Fri
night as very cold and dry airmass prevails over the region. A
cold front will cross the area Sat/Saturday night with good
chance of showers with some brief sub VFR conditions. Return to
VFR Sunday/Monday as high pressure builds back over the area.
&&
.MARINE...
Short Term /through tonight/...
As of 930 AM Wed...Latest obs show W/NW winds 20-30 kt with
gusts 30-40 kt...and seas 5-8 feet. Gale warnings continue for
the coastal waters, with SCA for the sounds and inland rivers.
Have issued new gale warning for the Pamlico Sound which will
run through tonight. Strong winds and elevated seas will
continue today...as tightened gradient remains in place with
distant low pressure to the NNE and high pressure to the west.
Think winds will peak this morning, though will remain strong
through the day. Low water advisory remains in effect for the
inland rivers through this evening. High pressure will build
over the waters from the west tonight and gradient will
gradually relax late. WNW winds 20-30 kt early will diminish
20-25 kt late with seas subsiding to 4-7 feet.
Long Term /Thursday through Sunday/...
As of 400 AM Wednesday...Elevated seas and gusty winds will
prevail over the marine zones for much of the period. The
exception will be from Thursday afternoon through Friday evening
when conditions are forecast to be below advisory levels.
Otherwise, Small Craft conditions will be likely.
NW winds will diminish to 10 to 20 kt from midday Thursday
through Thursday night. Seas will subside below 6 ft Thursday
afternoon and to 2 to 4 ft Thursday night. NW winds around 15 kt
early Fri will become SW late. The SW flow will increase to 15
to 25 kt and seas will build to 4 to 6 ft late Friday night as a
cold front approaches from the west. SW winds will continue 15
to 25 kt through early Sat evening with seas peaking at 5 to 10
ft. Winds will shift to NW 15 to 25 kt behind the front Sat
evening and continue through Sunday. Seas will subside slightly
to 4 to 7 ft Sat night and Sunday in the offshore flow.
&&
.TIDES/COASTAL FLOODING...
As of 130 AM Wed...Low water advisory continues for the inland
rivers through tonight, with levels 1-2 feet below normal.
Could see water levels increase to 1-2 feet above normal along
the soundside of the Outer Banks, highest between Salvo and
Ocracoke, with persistent strong WNW winds. Will hold off on
advisory right now, but will continue to monitor.
&&
.CLIMATE...
Record Low Max Temps Today (3/15)
LOCATION TEMP/YEAR
New Bern 42/1993 (KEWN ASOS)
Cape Hatteras 38/1993 (KHSE ASOS)
Greenville 39/1993 (COOP-NOT PGV AWOS)
Morehead City 41/1960 (COOP-NOT MRH ASOS)
Kinston 39/1993 (COOP-NOT ISO AWOS)
Jacksonville 44/1993 (KNCA AWOS)
Record Low Temps Tonight (3/16)
LOCATION TEMP/YEAR
New Bern 25/1993 (KEWN ASOS)
Cape Hatteras 24/1969 (KHSE ASOS)
Greenville 24/1932 (COOP-NOT PGV AWOS)
Morehead City 24/1993 (COOP-NOT MRH ASOS)
Kinston 22/1993 (COOP-NOT ISO AWOS)
Jacksonville 27/1993 (KNCA AWOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Low Water Advisory until 10 PM EDT this evening for AMZ136-137.
Small Craft Advisory until 10 PM EDT this evening for AMZ136-
137.
Gale Warning until 11 PM EDT this evening for AMZ135.
Small Craft Advisory until 8 AM EDT Thursday for AMZ130-131.
Gale Warning until 1 AM EDT Thursday for AMZ150-152-154.
Gale Warning until 2 PM EDT this afternoon for AMZ156-158.
&&
SYNOPSIS...CQD/SGK
NEAR TERM...CQD/SGK
SHORT TERM...CQD
LONG TERM...EH
AVIATION...EH/CQD/SGK
MARINE...EH/CQD/SGK
TIDES/COASTAL FLOODING...MHX
CLIMATE...MHXHazardous weather outlook, Mar 15, 3:58 AM EDT, 6 hours before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 358 AM EDT Wed Mar 15 2017 NCZ029-044>047-079>081-090>095-098-160800- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- 358 AM EDT Wed Mar 15 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Windy today with west to northwest wind gusts 30 to 40 mph. Very cold temperatures expected tonight, with lows dropping down into the low to mid 20s. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Sub-freezing temperatures are expected again Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-104-160800- Outer Banks Dare-Outer Banks Hyde- 358 AM EDT Wed Mar 15 2017 ...FREEZE WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Windy today with west to northwest wind gusts 30 to 40 mph. Could see increased waters levels 1 to 1.5 feet above normal along the soundside of the Outer Banks today, highest between Salvo and Ocracoke. Very cold temperatures expected tonight, with lows dropping down into the upper 20s. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Sub-freezing temperatures will be possible again Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 8:04 PM EDT | Gale Warning | MHX | 20 hr |
Nearby
Freeze Warnings in North Carolina, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.